Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 30, NWS Kansas City, MO

September 3, 2018Atchison County, Holt County, Missouri

NWS Kansas City, MO issued this river flood warning at Sep 3, 2018, 8:37 AM CDT for Atchison County, Holt County, Missouri. It took effect at Sep 3, 2018, 11:33 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
Sep 3, 2018, 8:37 AM CDT (13:37 UTC)
In effect from
Sep 3, 2018, 11:33 AM CDT
Expired
Sep 3, 2018, 11:36 PM CDT
In force
12 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Moderate

Counties Atchison County, MO, Holt County, MO

The radar

The Omaha radar (KOAX), 136 km from the middle of the area, began a volume at 13:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Tarkio River near Fairfax (FFXM7).

Action stage
12 ft
Minor stage
17 ft
Moderate stage
18 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06813000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

237 
WGUS83 KEAX 031337
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
837 AM CDT Mon Sep 3 2018


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-041336-
/O.NEW.KEAX.FL.W.0030.180903T1648Z-180905T0245Z/
/FFXM7.2.ER.180903T1648Z.180904T0000Z.180904T0245Z.NO/
837 AM CDT Mon Sep 3 2018

* At  8:15 AM Monday the stage was 14.6 feet.
* Flood stage is 17.0 feet.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 18.1 feet by this evening. The river will fall 
  below flood stage by tonight.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   14.6   Mon 08 AM   18.1 this evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
3 follow-up statements
150 
WGUS43 KEAX 031339
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
839 AM CDT Mon Sep 3 2018


  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-041338-
/O.CON.KEAX.FL.W.0030.180903T1648Z-180905T0245Z/
/FFXM7.2.ER.180903T1648Z.180904T0000Z.180904T0245Z.NO/
839 AM CDT Mon Sep 3 2018

The Flood Warning continues for 
 The Tarkio River at Fairfax.

* from this morning to Tuesday evening.
* At  8:15 AM Monday the stage was 14.6 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 18.1 feet by this evening. The river will fall 
  below flood stage by tonight.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   14.6   Mon 08 AM   18.1 this evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
179 
WGUS83 KEAX 031453
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
953 AM CDT Mon Sep 3 2018



...The Flood Warning continues for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-041452-
/O.EXT.KEAX.FL.W.0030.180903T1633Z-180905T0245Z/
/FFXM7.2.ER.180903T1633Z.180904T0000Z.180904T0245Z.NO/
953 AM CDT Mon Sep 3 2018

The Flood Warning continues for
  The Tarkio River at Fairfax.
* until Tuesday evening.
* At  9:15 AM Monday the stage was 15.7 feet.
* Flood stage is 17.0 feet.
* Moderate flooding is forecast.
* Forecast...Rise above flood stage by late this morning and continue
  to rise to near 18.1 feet by this evening. The river will fall 
  below flood stage by tonight.
* At 18.0 feet...U.S. Highway 59 north of Fairfax begins to flood.
* At 17.0 feet...Low-lying farm fields begin to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   15.7   Mon 09 AM   18.1 this evening
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$
991 
WGUS83 KEAX 040436
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1136 PM CDT Mon Sep 3 2018



...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Tarkio River at Fairfax affecting Atchison and Holt Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC005-087-040506-
/O.CAN.KEAX.FL.W.0030.000000T0000Z-180905T0245Z/
/FFXM7.1.ER.000000T0000Z.180903T2115Z.180904T0122Z.NO/
1136 PM CDT Mon Sep 3 2018

The Flood Warning is cancelled for
  The Tarkio River at Fairfax.
* At 11:15 PM Monday the stage was 15.8 feet.
* Flood stage is 17.0 feet.
* Fell below flood stage at 8:22 PM Monday.
* Forecast...The river will continue to fall to 11.7 feet by 
  Wednesday morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Tarkio River
  Fairfax         17   15.8   Mon 11 PM   15.7 early Tuesday morning
     
&&
  
LAT...LON 4044 9543 4044 9534 4018 9538 4019 9546

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Sep 3, 6:39 AM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Sep 3, 6:39 AM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
639 AM CDT Mon Sep 3 2018

.Discussion...
Issued at 322 AM CDT MON SEP 3 2018

Regional radars continuing to show widespread rains occurring
across northwest Missouri with extension into central Kansas this
morning as a low-level jet of 20-30 kts overruns a convectively
produced outflow boundary. With time this morning, most fcst
models show this activity weakening as both the low-level jet and
available instability begin to decrease. Latest radar trends seem
to support this notion with higher reflectivity echos along the
southern edge of ongoing MCS showing some weakening within the
past hour or so. Heading into the day today, expect a gradual
decrease in rain chances as main precipitation shield seen on
radar imagery this morning lifts north into Iowa, leaving a mostly
dry day for our region. While we cannot totally rule out a passing
pop-up storm or two, lack of any appreciable forcing supports the
latest high-res model solutions which keep the bulk of our region
dry through the day. Did entertain the idea of canceling the
flash flood watch a little early, but decided against it with
moderate rains still falling across northwest Missouri this
morning, and will defer to the dayshift once rain stops falling.
With a fair amount of cloud cover expected to remain in place,
expect high temps a few degrees cooler than yesterday with
mid/upper 80s expected.

While today may be dry for most, our region is by no means out of
the woods for rain chances this week as the central U.S. remains
in prime position for continued moisture transport north from the
Gulf of Mexico. Another night of heavy rain is likely this
evening, however latest models suggest the bulk of this activity
will remain to our west overnight. Rain chances will likely
increase during the day on Tuesday as warm air advection continues
and synoptic-scale forcing increases in advance of an approaching
trough; however the main event looks to arrive on Wednesday as
main cold front begins moving through the region. This feature
will be accompanied by good midlevel vorticity advection along
with ample upper divergence as our region will reside in the
favorable right entrance region of an upper jet. Quick look at
PWAT values suggest values of 2-3 standard deviations above normal
prevailing across the region, which should set the stage for
another round of heavy rain with possible flooding. Latest model
trends suggest the front will be very slow to move through the
region which means that rain chances will continue right through
the end of the week and into early portions of the upcoming
weekend before the front finally clears the area. What does seem
readily apparent though, is that the well-established tropical
moisture connections seen on layered precipitable water imagery
this morning will remain in place for quite some time.
Additionally, Potential Tropical Cyclone #7 also poses some
concern as moisture associated with this feature begins lifting
north, likely in time to begin interacting with the
aforementioned frontal boundary that will linger across our region
through late week. All told, several rounds of shwrs and storms
will be possible from midweek on before main front clears the area
Saturday night/early Sunday. As was discussed yesterday however,
we need the rain and this week's system certainly promises to at
least help ease some of the drought impacts that have been
persisting across the area.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 639 AM CDT MON SEP 3 2018

Scattered shwrs/isolated storms developing this morning up towards
STJ, with radar trends showing more limited activity further south
towards KC area terminals. This activity will continue for a short
period this morning before drier conditions return by mid to late
morning. IFR cigs at STJ will also be possible this morning before
VFR conditions return later this morning. Elsewhere, expect VFR
conditions through much of the fcst period with winds remaining
from the south between 5-10 kts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch until 1 PM CDT this afternoon for KSZ025-102.

MO...Flash Flood Watch until 1 PM CDT this afternoon for MOZ001>006-
     011-012-020.

&&

Discussion...32
Aviation...32
Hazardous weather outlook, Sep 3, 5:36 AM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
536 AM CDT Mon Sep 3 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-041045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
536 AM CDT Mon Sep 3 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

The majority of the area will stay dry today with the exception of
far northern Missouri that will see storms continue through the early
afternoon. While these storms are not expected to be severe, repeated
rounds of showers and heavy rain could create areas of localized
flooding. Flash flooding is possible if these storms intensify,
resulting in a flash flood watch being continued for this area
through 1pm today. The storms will move north into Iowa in the
afternoon and evening timeframe leaving the area relatively hazard
free except for some minor river flooding along the Missouri River.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A frontal boundary will move into the area Tuesday afternoon,
bringing widespread showers and storms into western Missouri. This
boundary will move slowly through the area through Wednesday allowing
for prolonged rainfall of 1-2" with localized higher totals. This
added rainfall could increase the possible river flooding throughout
the region, as well as flash flooding if storms move over the same
area in a short period of time. The rainfall will push north of the
Missouri River Thursday. Tropical remnants from the Gulf of Mexico
could make it up into our area Friday through Sunday, creating the
possibility of even more flooding if soils are saturated this week.
This will need to be watched closely as the week goes on.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 9:30 PM CDTRiver Flood WarningEAXAndrew, Buchanan10 days
Sep 3, 5:41 AM CDTAreal Flood AdvisoryEAXAtchison4 hr
Sep 3, 9:35 AM CDTRiver Flood WarningEAXBuchanan, Platte6 days
Sep 3, 9:35 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray8 days
Sep 3, 9:35 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline8 days
Sep 3, 9:35 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline9 days
Sep 3, 2:08 PM CDTFlash Flood WatchEAXAtchison, Holt, Nodaway8 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.